Texas, 2020

Tornadoes and Flash Flooding in Texas, March 18 to 19, 2020

March 18 to 19, 2020 · NWS FWD · 29 events in 13 counties and zones

An upper level trough near the region contributed to several rounds of severe weather over a 2 day period. The first round was an MCS that resulted in flooding across parts of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level trough near the region contributed to several rounds of severe weather over a 2 day period. The first round was an MCS that resulted in flooding across parts of North Texas. The second round resulted in a few tornadoes to the west and northwest of the DFW Metroplex. The final round was afternoon convection that produced some small hail around the DFW Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 11:42 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 17, 11:42 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1242 AM CDT Wed Mar 18 2020

.SHORT TERM... /NEW/
/Through Wednesday Night/

Evening surface analysis reveals a surface low over southeast
Colorado, with a quasi-stationary front stretched to the south and
east across the Texas Panhandle, then back to the east across
North Texas. This front has moved north during the past few hours
per surface observations, and now appears to be near the Red
River. The warm sector is characterized by dewpoints in the mid
60s and temperatures in the upper 60s. Despite rich boundary layer
dewpoints, the loss of daytime heating has resulted in diminished
instability.

A mesoscale convective system (MCS) continues to trek across the
Upper Brazos Valley, and should move through the Dallas/Fort Worth
Metropolitan Area during the next few hours. While instability has
decreased, modest wind shear remains in place. Severe wind gusts
will still be possible with this MCS, but the threat should be
fairly localized. Perhaps more pressing will be the flash flood
threat. The 00Z RAOB from Fort Worth showed a very moist profile,
with total precipitable water around 1.30 inches. This is well
above the 90th percentile for mid-March. This atmospheric profile
will support efficient rainfall processes and heavy rain rates.
The MCS is also moving into areas where up to four inches of rain
have fallen during the past few days. Multi-Radar/Multi-Sensor QPE
products show hourly rainfall accumulations of over one inch
associated with this line of thunderstorms, with some pockets
receiving nearly two inches in the last hour. As these heavy rains
track east into areas where the soils are already saturated, flash
flooding will become a concern. A Flash Flood Watch remains in
effect through this evening, but this will likely need to be
extended.

The aforementioned MCS should lose some of its punch towards
daybreak, and move off to our northeast. The rest of the day
Wednesday should be fairly quiet, though some isolated showers and
thunderstorms will be possible.

Heading into the evening however, another round of thunderstorms
should develop off to our west. These thunderstorms will merge
into another MCS, which is forecast to track into our northwestern
counties late Wednesday evening (much like the ongoing system
now). This MCS will have more instability to work with however, as
daytime highs on Wednesday should be about 10 degrees warmer than
they were on Tuesday. Because of this, the severe weather threat
(primarily in the form of damaging winds) will be a bit greater
than it was Tuesday. SPC has highlighted an Enhanced Risk for our
northwestern counties, with a Slight Risk for most areas near and
west of I-35/35W. These thunderstorms will continue eastward into
Thursday morning.

Godwin

&&

.LONG TERM... /NEW/
/Thursday and Beyond/

The upper low will progress northeastward through the Central
Plains on Thursday. Overnight showers and storms will likely
weaken Thursday morning, but should be able to regenerate Thursday
afternoon as the atmosphere destabilizes. Activity will likely
develop along a Pacific Front or remnant outflow boundary, which
should be draped northeast to southwest across the middle of the
CWA. The better coverage of storms Thursday afternoon/evening will
be northeast of the DFW Metroplex where the strongest lift
associated with the upper level system will be focused.
Instability and shear should be sufficient for a few severe
storms with both a large hail/damaging wind threat late afternoon
into early Thursday evening. There will also be a continued
potential for localized flash flooding due to well above-normal
March rainfall across the region. All precipitation is expected to
weaken while exiting to the east of the region Thursday night.

A second and stronger cold front will push southward through
North and Central Texas late Thursday night and Friday. After a
warm couple of days, things will cool off considerably with Friday
high temperatures remaining in the 50s and 60s. Added to the cool
air will be another round of rain, as an upstream shortwave
quickly approaches. This round of precipitation will primarily
affect Central Texas, where soils are less saturated, and
additional flooding concerns at this time appear minimal. Thunder
will be isolated and elevated in nature, and severe weather is not
expected.

A break in precipitation is expected on Saturday as the Friday
system heads for the East Coast. Cool conditions will persist with
temperatures running about 10 degrees below normal.

With split flow persisting across the CONUS, unsettled weather
remains likely as we enter next week. Another round of showers
across Central Texas is expected with a passing southern stream
shortwave on Sunday, with only a minimal chance of thunder and no
severe weather expected. A brief period of upper level ridging
will develop on Monday, allowing afternoon high temperatures to
rebound into the 70s. A shortwave will flatten the ridge on
Tuesday, producing enough lift for a slight chance of showers
across the eastern half of the forecast area. A break in the
weather pattern will develop by the middle of next week, bringing
a couple of days of nice weather during that time. Mid range
models then bring another low across the Plains around the end of
next week.

30

&&

.AVIATION... /NEW/
/06Z TAFs/

Concerns -- Widespread TSRA for Metroplex TAF sites. Additional
round of TSRA Wednesday night/Thursday morning.

As of this writing, a line of TSRA extends from KGLE to KLUD to
KBKD. Gusty winds, small hail, and tops to 40 kft can be expected
with this line of TSRA. This line should reach western Metroplex
TAF sites within the next hour, and push through the Metroplex
over the next few hours. Expect prevailing MVFR CIGs/vsby during
these storms, with IFR likely at times. Storms should exit during
the morning hours, with convective chances ending by 18Z.

Another round of TSRA appears likely Wednesday night after 03Z,
but because of uncertainties in timing, opted to preclude mention
in TAF with this issuance.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  78  66  79  50 /  80  80  70  70  10
Waco                67  76  67  80  54 /  40  30  70  80  30
Paris               58  74  65  76  50 /  80  90  50 100  20
Denton              62  77  66  78  44 /  90  80  70  60   5
McKinney            62  76  66  78  46 /  80  90  70  80  10
Dallas              65  77  66  79  51 /  80  80  70  80  10
Terrell             66  75  67  78  51 /  60  80  60  90  20
Corsicana           66  75  67  78  57 /  50  50  60  90  30
Temple              65  76  66  80  56 /  20  20  70  70  50
Mineral Wells       63  79  63  77  46 /  90  60  70  40   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for TXZ091>095-
100>107-115>123-129>134-141.

&&

37/30
Hazardous weather outlook, Mar 17, 11:47 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1247 AM CDT Wed Mar 18 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1247 AM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will move across North Texas early this morning. A few
thunderstorms may be strong and produce gusty winds and small hail.
Heavy rain rates may also lead to flash flooding in some areas.

Another round of thunderstorms is expected across North Texas
tonight. Some thunderstorms may be severe with damaging winds and
large hail being the main hazards. Heavy rainfall over already
saturated soils may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are possible each day through the remainder
of the week and into the weekend.

A few strong to potentially severe storms are possible again late
Wednesday night into Thursday morning, mainly along and west of I-35.
Additionally, locally heavy rain may produce flooding, or even
possibly flash flooding within areas where soils are supersaturated.
Severe weather is not expect beyond Thursday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested across parts of North
Texas this evening and tonight.

In the hours before

Special weather statement, Mar 17, 11:12 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1212 AM CDT Wed Mar 18 2020

TXZ102-103-180545-
Denton TX-Wise TX-
1212 AM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WISE AND
SOUTHWESTERN DENTON COUNTIES UNTIL 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm over
New Fairview, or 10 miles north of Briar, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Decatur, Briar, Pecan Acres, Justin, Northlake, New Fairview, Aurora,
Boyd, Rhome, Ponder and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3300 9761 3325 9760 3326 9726 3299 9726
TIME...MOT...LOC 0512Z 258DEG 28KT 3312 9751

Dunn
Special weather statement, Mar 17, 11:58 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1258 AM CDT Wed Mar 18 2020

TXZ103-180630-
Denton TX-
1258 AM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DENTON COUNTY UNTIL 130
AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Denton, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

 Locations impacted include...
Frisco, Denton, Corinth, Lake Dallas, Sanger, Little Elm, Krum, Pilot
Point, Argyle, Shady Shores, Aubrey, Krugerville, Cross Roads, Ray
Roberts Park Isle Du Bois, Oak Point and Lincoln Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3341 9684 3317 9684 3311 9722 3329 9728
      3342 9707
TIME...MOT...LOC 0557Z 253DEG 23KT 3323 9717

30
Special weather statement, Mar 18, 12:33 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
133 AM CDT Wed Mar 18 2020

TXZ115-180700-
Stephens TX-
133 AM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEPHENS COUNTY
UNTIL 200 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Necessity, or 9 miles southeast of Breckenridge, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

 Locations impacted include...
Necessity and Gunsight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3281 9858 3252 9858 3252 9890 3271 9893
TIME...MOT...LOC 0633Z 258DEG 33KT 3264 9883

30
Special weather statement, Mar 18, 12:38 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
138 AM CDT Wed Mar 18 2020

TXZ093-104-180715-
Collin TX-Grayson TX-
138 AM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLIN AND SOUTHERN
GRAYSON COUNTIES UNTIL 215 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm over
Celina, or 11 miles northwest of McKinney, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
McKinney, Sherman, Prosper, Anna, Celina, Van Alstyne, Howe,
Whitewright, Gunter, Bells, Tom Bean, Savoy, Dorchester, Melissa,
Blue Ridge, Tioga, Weston, Westminster and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3363 9638 3324 9639 3322 9684 3341 9684
      3341 9691 3350 9694
TIME...MOT...LOC 0637Z 258DEG 29KT 3333 9678

30
Special weather statement, Mar 18, 1:13 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
213 AM CDT Wed Mar 18 2020

TXZ116-180745-
Palo Pinto TX-
213 AM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR PALO PINTO COUNTY UNTIL 245 AM
CDT...

At 213 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gordon, or 19 miles southwest of Mineral Wells, moving
east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

 Locations impacted include...
Mineral Wells, Graford, Gordon and Mingus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3295 9843 3301 9843 3299 9806 3251 9807
      3253 9845 3295 9848
TIME...MOT...LOC 0713Z 263DEG 33KT 3269 9838

30
Special weather statement, Mar 18, 1:17 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
217 AM CDT Wed Mar 18 2020

TXZ093-094-104-105-180800-
Hunt TX-Collin TX-Grayson TX-Fannin TX-
217 AM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUNT...NORTHEASTERN
COLLIN...SOUTHEASTERN GRAYSON AND FANNIN COUNTIES UNTIL 300 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whitewright, or 16 miles southwest of Bonham, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

 Locations impacted include...
Bonham, Leonard, Honey Grove, Whitewright, Wolfe City, Bells, Tom
Bean, Savoy, Celeste, Ector, Dodd City, Bailey, Ravenna, Bonham State
Park, Blue Ridge, Trenton, Ladonia, Windom and Westminster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3320 9648 3360 9653 3377 9598 3327 9586
TIME...MOT...LOC 0717Z 257DEG 31KT 3342 9638

30

The radar

The Dallas/Ft Worth radar (KFWS), 80 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 flash flood, 7 tornado, 4 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Palo Pinto

When
March 18, 1:44 AM CST to 7:00 AM CST
Where
Palo Pinto County, 1.02 mi WSW of Mineral Wells to 0.72 mi SW of Mineral Wells
Cause
Heavy Rain
Reported by
Public
Coordinates
32.792, -98.115

Training thunderstorms resulted in flooding near Mineral Wells.

Flash Flood, Hood

When
March 18, 3:25 AM CST to 6:15 AM CST
Where
Hood County, 0.5 mi S of Granbury to 1.09 mi ESE of Granbury
Cause
Heavy Rain
Reported by
Public
Coordinates
32.443, -97.801

Training thunderstorms caused flooding near Granbury.

Flash Flood, Denton

When
March 18, 4:04 AM CST to 8:40 AM CST
Where
Denton County, 4.93 mi E of Little Elm to 4.52 mi E of Little Elm
Cause
Heavy Rain
Reported by
Public
Coordinates
33.159, -96.885

Training thunderstorms caused river/creek flooding northeast of Hackberry.

Lightning, Collin

When
March 18, 4:15 AM CST
Where
Collin County, 3.79 mi S of Foot
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
33.165, -96.749

Lightning caused a fire in an attic on Roselawn Lane in Frisco. There was extensive fire damage to the structure; the estimated loss is $800,000.

Flash Flood, Collin

When
March 18, 4:15 AM CST to 8:45 AM CST
Where
Collin County, 2.6 mi S of Fayburg to 2.73 mi W of Farmersville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.213, -96.386

Training thunderstorms resulted in flooding along several parts of SH 78 near Farmersville.

Flash Flood, Dallas

When
March 18, 5:42 AM CST to 10:15 AM CST
Where
Dallas County, 4.65 mi S of Seagoville Arpt to 4.11 mi E of Sachse
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.553, -96.532

Training thunderstorms resulted in flooding on area highways throughout Dallas County. Multiple reports of flooding were received.

Thunderstorm Wind, Jack

When
March 18, 7:55 PM CST
Where
Jack County, 1.93 mi N of Hensley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.178, -98.118

Thunderstorm winds associated with a tornadic thunderstorm caused damage to a facility on US HWY 281 south of Jacksboro. Metal storage facilities were damaged, large tree branches were broken, and power poles were leaning.

Tornado, Jack

When
March 18, 7:56 PM CST to 8:05 PM CST
Where
Jack County, 1.33 mi ESE of Stewarton to 2.06 mi SSW of Wizard Wells
Rating
EF0
Path length
1.82 mi
Path width
55 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.166, -98.047

A severe thunderstorm in Jack County developed a tornado southeast of Jacksboro between Highways US-281 and US-380. The storm also produced two additional areas of straight line wind damage in the county. The tornado started northeast of US-281 in an open field and damaged several low-topped tree limbs. The tornado then crossed over a ridge and onto Dos Equis Ranch Road where it blew a manufactured building off its blocks. The building was secured with up-to-date straps. The tornado then continued northeast before lifting shortly after passing Dos Equis Ranch Road. The tornado was on the ground for approximately 1.8 miles and was 55 yards in width. It was rated an EF-0 with max winds estimated at 80 mph.

Tornado, Stephens

When
March 18, 8:04 PM CST to 8:10 PM CST
Where
Stephens County, 0.58 mi NNW of Crystal Falls to 1.93 mi N of Crystal Falls
Rating
EF0
Path length
1.52 mi
Path width
12 yd
Reported by
NWS Storm Survey
Coordinates
32.907, -98.905

A severe thunderstorm developed in Shackelford County, then moved northeast into western Stephens County. The storm crossed Hubbard Creek Reservoir before gaining additional rotation evident on radar. As the storm moved into northern Stephens County, a tornado developed near Crystal Falls. The tornado was rated an EF-0 with damage confined to broken tree limbs. Maximum wind speeds were around 65 mph.

Tornado, Wise

When
March 18, 8:20 PM CST to 8:32 PM CST
Where
Wise County, 2.68 mi NW of Lake Bridgeport to 2.05 mi SSW of Chico
Rating
EF0
Path length
4.02 mi
Path width
575 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
33.250, -97.899

A tornado began in western Wise Co near El Lago Road and Private Road 1732. The tornado damaged trees and 2 mobile homes in the early part of the track. The most significant damage occurred to property along Moonlight Bay Drive. Dozens of trees were uprooted, snapped or damaged in a wide swath. The roof was partially torn off of one house when the winds entered the garage and tore off the roof over the garage. The tornado then moved over Lake Bridgeport continuing to the northeast. It damaged more trees on the northeast side of the lake between the lake shore and County Road 2952. It did cross CR 2952 but its dissipation point could not be determined as it moved into unreachable land on the east side of the road. The tornado dissipated before reaching the town of Chico. The tornado traveled just over 4 miles and was about 0.3 miles wide at its widest point. The maximum winds were estimated at 110 mph.

Tornado, Young

When
March 18, 8:24 PM CST to 8:36 PM CST
Where
Young County, 0.22 mi N of South Bend to 1.76 mi N of Bunger
Rating
EF0
Path length
5.19 mi
Path width
375 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.003, -98.670

A severe thunderstorm emerged out of Stephens County, moving into the southern portions of Young County. A tornado developed near the South Bend region, where damage occurred to several homes and businesses. The tornado continued moving northeast, paralleling HWY 67 toward Graham. The tornado then veered slightly to the east as it approached Sidney Mountain, crossing HWY 67 just south of Rosser Ranch Rd. The tornado struck multiple homes along Rosser Ranch Rd, leaving behind a swath of damage before moving over open fields again. The tornado continued moving east causing damage to one additional structure along State HWY 16. Further east, the damage along Canyon Road did not exhibit tornadic origins. Rather, it was likely caused by the storm's rear flank downdraft. Maximum winds with this tornado were 110 mph, and the maximum width was about 0.20 miles.

Tornado, Young

When
March 18, 8:36 PM CST to 8:42 PM CST
Where
Young County, 3.33 mi ENE of Bunger to 2.84 mi S of Graham Muni Arpt
Rating
EF0
Path length
1.55 mi
Path width
120 yd
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
33.037, -98.546

The same thunderstorm that produced the tornado near South Bend produced another tornado to the east, just south of Pettus Ln and Old Hwy 16. This storm moved north, mainly causing tree damage. There was one home in the path which sustained minor roof damage. The tornado dissipated shortly after damaging the house. Maximum winds with this tornado were near 80 mph with a maximum width of 120 yards.

Thunderstorm Wind, Wise

When
March 18, 8:36 PM CST
Where
Wise County, 2.53 mi WNW of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.233, -97.811

Numerous large trees were reported down in the Bridgeport area. These winds could have been caused by strong inflow to the tornadic storm just north of this area or the rear-flank downdraft.

Thunderstorm Wind, Young

When
March 18, 8:41 PM CST
Where
Young County, 5.7 mi E of Bunger
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.017, -98.502

Thunderstorm winds associated with a tornadic supercell caused damage at the Wildcatter Ranch south of Graham. Part of a metal roof was peeled back on a shed and several trees were damaged, uprooted or snapped.

Thunderstorm Wind, Wise

When
March 18, 8:44 PM CST
Where
Wise County, 4.11 mi E of Chico
Measured
64 kt (74 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
33.306, -97.749

About 3 metal and wood outbuildings with minor roof damage.

Thunderstorm Wind, Wise

When
March 18, 9:00 PM CST
Where
Wise County, 2.29 mi SSW of Alvord to 1.34 mi S of Alvord
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.342, -97.700

A swath of very strong straightline winds damaged several properties in Alvord. Winds of 80 mph damaged a few homes south of US HWY 287. Additional damage occurred near HWY 287 and Business US HWY 287 where several sheds at a business were damaged or rolled. The maximum winds were likely 75-80 mph in this area.

Tornado, Wise

When
March 18, 9:07 PM CST to 9:10 PM CST
Where
Wise County, 4.7 mi NE of Alvord to 5.43 mi NE of Alvord
Rating
EF0
Path length
0.81 mi
Path width
100 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.416, -97.620

An embedded tornado snapped and uprooted several trees along a path following County Road 2690 in northern Wise County. The tornado turned to the east near the end of its path where it damaged a sound barrier at a gas well and a shed. Maximum winds were 100 mph, and the maximum width was about 100 yards.

Tornado, Jack

When
March 18, 9:21 PM CST to 9:23 PM CST
Where
Jack County, 0.82 mi SE of Senate to 1.35 mi ESE of Senate
Rating
EF0
Path length
0.67 mi
Path width
46 yd
Reported by
NWS Storm Survey
Coordinates
33.163, -98.289

A tornado began in southwestern Jack County approximately 1 mile south of US-380 just east of Marley Road. The tornado briefly touched down and moved from southwest to northeast, and its damage was confined to trees in the area. Several tree trunks were snapped halfway up the trunk or uprooted in-tact. Many of the surrounding trees also had small to large branches broken. The tornado then lifted before reaching Dark Corner Road. Maximum winds with this tornado were estimated at 100 mph.

Thunderstorm Wind, Cooke

When
March 18, 10:00 PM CST
Where
Cooke County, 2.67 mi NNE of Myra
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.664, -97.298

A metal barn with wood beam support was destroyed between Lindsay and Muenster. The location was given to be north of Highway 82, but no additional details were given. The time was estimated from radar.

Flash Flood, Montague

When
March 18, 10:37 PM CST to March 19, 1:00 AM CST
Where
Montague County, 2.41 mi W of Forestburg to 1.87 mi NW of Forestburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.536, -97.611

Multiple rounds of heavy rain caused impassable roadways near FM 1749 and FM 455 west of Forestburg.

Flash Flood, Montague

When
March 18, 10:37 PM CST to March 19, 1:00 AM CST
Where
Montague County, 0.33 mi NNE of Hardy to 0.32 mi NE of Hardy
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.584, -97.527

Flood debris was reported across FM 677 north of FM 1630 due to multiple rounds of heavy rain.

Thunderstorm Wind, Grayson

When
March 18, 11:25 PM CST
Where
Grayson County, 2.26 mi SSW of Tioga
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.438, -96.928

Large trees was uprooted in very saturated grounds at Emberson Chapel Rd and Hwy 377 in the Tioga area. Large tree branches were also broken off in this same area. A property fence was damaged.

Thunderstorm Wind, Grayson

When
March 18, 11:50 PM CST
Where
Grayson County, 1.28 mi ESE of (F39)sherman-Denison
Measured
43 kt (49 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.713, -96.650

A large tree was uprooted in very saturated grounds. The tree crashed through the end of a manufactured home, crushing part of the residence. The nearby AWOS reported 48 mph at the same time.

Thunderstorm Wind, Young

When
March 19, 2:20 AM CST
Where
Young County, 1.16 mi E of Graham
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.100, -98.580

Thunderstorm winds damaged one home in Graham, peeling back portions of the metal roof.

Thunderstorm Wind, Jack

When
March 19, 2:47 AM CST
Where
Jack County, 2.37 mi NNW of Bartons Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.100, -98.250

MPing report of small tree branches down.

Hail, Wise

When
March 19, 3:11 PM CST
Where
Wise County, 1.74 mi SSE of Ford
Measured
0.75 in hail
Reported by
Public
Coordinates
33.126, -97.461

Hail, Denton

When
March 19, 3:53 PM CST
Where
Denton County, 0.9 mi SW of Aubrey
Measured
1 in hail
Reported by
Public
Coordinates
33.290, -96.990

Hail, Tarrant

When
March 19, 4:12 PM CST
Where
Tarrant County, 3.21 mi WNW of Keller
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.951, -97.299

Penny sized hail 14 miles north of Fort Worth.

Hail, Denton

When
March 19, 4:40 PM CST
Where
Denton County, 2.75 mi SSW of Hebron
Measured
0.75 in hail
Reported by
Public
Coordinates
32.995, -96.903

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881180, 881189, 881198, 881175, 881205, 881217, 883178, 881043, 881044, 881051, 881055, 881056, 881061, 883195, 881064, 881062, 881057, 881058, 883196, 881219, 881220, 881203, 881201, 881816, 881817, 881819, 881065, 881066, 881818.